Alert archive / Puerto Rico / Flash Flood Warnings in 2024

Flash Flood Warning 84, NWS JSJ

August 14, 2024

NWS JSJ issued this flash flood warning at Aug 14, 2024, 7:23 AM CDT. It was in force for 8 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2024, 7:23 AM CDT (12:23 UTC)
Expired
Aug 14, 2024, 3:00 PM CDT
In force
8 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 47 km from the middle of the area, began a volume at 12:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 7:24 AM CDTFLASH FLOOD4 Ssw Corozal, PR911 Call Center reported flood waters across PR-805 right by Hacienda Maria. Flood waters were entering a house with two people trapped inside.
Aug 14, 8:18 AM CDTRAIN 2.242 Ne Villalba, PRMesonet station VINP4 2.5 NE Villalba.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

780 
WGCA52 TJSJ 141223
FFWSJU
PRC001-039-047-073-101-107-141-149-141800-
/O.NEW.TJSJ.FF.W.0084.240814T1223Z-240814T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
823 AM AST Wed Aug 14 2024

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Adjuntas, Ciales, Corozal, Jayuya, Morovis, Orocovis, Utuado, and 
  Villalba in Puerto Rico...

* Until 200 PM AST.

* At 823 AM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

Streams and rivers are beginning to react to heavy rain and runoff, 
and some rivers will likely overflow later in the morning hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 1835 6674 1832 6671 1838 6642 1833 6636
      1836 6636 1837 6631 1833 6628 1826 6630
      1824 6635 1819 6635 1817 6640 1818 6644
      1814 6642 1808 6643 1808 6652 1815 6652
      1817 6659 1811 6675 1819 6684 1832 6683

FLASH FLOOD...RADAR INDICATED

$$

ERG
2 follow-up statements
049 
WGCA52 TJSJ 141752
FFWSJU
PRC001-039-047-073-101-107-141-149-142000-
/O.EXT.TJSJ.FF.W.0084.000000T0000Z-240814T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
152 PM AST Wed Aug 14 2024

The National Weather Service in San Juan has extended the

* Flash Flood Warning for...

Adjuntas, Ciales, Corozal, Jayuya, Morovis, Orocovis, Utuado and 
Villalba...

* Until 400 PM AST.

* At 152 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 4 and 8 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas. Mudslides in
           areas of steep terrain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 1835 6674 1832 6671 1838 6642 1833 6636
      1836 6636 1837 6631 1833 6628 1826 6630
      1824 6635 1819 6635 1817 6640 1818 6644
      1814 6642 1808 6643 1808 6652 1815 6652
      1817 6659 1811 6675 1819 6684 1832 6683

FLASH FLOOD...RADAR INDICATED

$$

DS
358 
WGCA72 TJSJ 142004
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
404 PM AST Wed Aug 14 2024

PRC001-039-047-073-101-107-141-149-142014-
/O.EXP.TJSJ.FF.W.0084.000000T0000Z-240814T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adjuntas PR-Ciales PR-Corozal PR-Jayuya PR-Morovis PR-Orocovis PR-
Utuado PR-Villalba PR-
404 PM AST Wed Aug 14 2024

...FLASH FLOOD WARNING HAS EXPIRED FOR ADJUNTAS, CIALES, COROZAL, 
JAYUYA, MOROVIS, OROCOVIS, UTUADO AND VILLALBA COUNTIES...

Although moderate rainfall continues over portions of the warned 
areas, river sensors indicated that the area rivers are currently 
below minor flood stage, and a Flash Flood Watch remains in effect 
until 800 AM AST Thursday across these municipalities.

&&

LAT...LON 1835 6674 1832 6671 1838 6642 1833 6636
      1836 6636 1837 6631 1833 6628 1826 6630
      1824 6635 1819 6635 1817 6640 1818 6644
      1814 6642 1808 6643 1808 6652 1815 6652
      1817 6659 1811 6675 1819 6684 1832 6683

$$

DS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 4:15 AM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 14, 4:15 AM CDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
515 AM AST Wed Aug 14 2024

.SYNOPSIS...

A Tropical Storm Warning remains in effect for Puerto Rico and
the U.S. Virgin Islands through this evening. Tropical Storm
Ernesto is bringing strong gusty winds and heavy rainfall to the
region. A significant risk of flooding remains expected, with
mudslides likely in areas of steep terrain. Marine and coastal
conditions will remain deteriorated today. A gradual improvement
in weather conditions is expected by tonight as Ernesto moves
further north of the region and over the open Atlantic waters.

&&

.SHORT TERM...Today through Friday...

A Tropical Storm Warning remains in effect for Puerto Rico and
the U.S. Virgin Islands. At 500 AM AST (0900 UTC), the center of
Tropical Storm Ernesto was located near latitude 19.5 North,
longitude 66.6 West, moving toward the northwest at 16 mph (26
km/h). The center is currently about 85 miles north- northwest of
San Juan with strong and frequent rainbands affecting most of the
area. Tropical storm sustained winds are expected across most of
the eastern side of Puerto Rico, Culebra, Vieques and the U.S.
Virgin Islands this morning. Lingering moisture will persist this
afternoon providing conditions for ongoing rainfall. Marine and
coastal conditions will remain deteriorated with seas greater than
10 feet and life- threatening rip currents, and rough surf
conditions lasting through at least late this afternoon.

Ernesto is expected to produce total rain accumulations of 4 to 6
inches over the U.S and British Virgin Islands. Rainfall totals
of 6 to 8 inches, with maximum amounts of 10 inches, are expected
across southeastern Puerto Rico, with totals of 2 to 4 inches
across northwestern Puerto Rico. Flooding remains a threat were
flash flooding and mud/landslides are possible. A gradual
improvement in weather conditions is expected by tonight. By
Thursday, warm and hot conditions will return along with fair
weather across the region.

Residents and visitors should continue to monitor the progress of
this system and have their tropical emergency plans ready now.
Please refer to the latest Tropical Cyclone Bulletin (TCPAT5) issued
by National Hurricane Center and Hurricane Local Statements (HLSSJU)
issued by WFO San Juan PR for updated information.

&&

.LONG TERM...Saturday through Tuesday...

The current forecast track has Tropical Storm Ernesto far away
from our region by Friday, about 650 miles, and it is forecast to
be a Hurricane at that time. Weather conditions should improve in
our local area and return to a more typical pattern. The latest
Precipitable Water (PWAT) models suggest values returning to
average values. The interaction of surface winds across the
Atlantic due to Ernesto's positions and a surface high pressure
across the eastern Atlantic should promote southeasterly winds
through Sunday, then shift from the east on Monday lasting through
Tuesday. At the upper levels, a TUTT will approach from the
northeast, promoting favorable conditions aloft for daily showers.

In general, local weather during the long term will be dominated
by east-to- southeast winds, daytime heating, and local effects.
Therefore, afternoon convective activity with showers and
thunderstorms is expected across the interior and northwestern
Puerto Rico. For the U.S. Virgin Islands, passing showers dragged
by the winds will reach the islands mainly during the morning
hours. Limited excessive rainfall risk will probably be present as
ponding of water in roads and poorly drained areas is possible
with shower activity, mainly on Friday. Warm conditions will
return by Friday and last through the weekend, mainly across
coastal and lower elevations.

&&

.AVIATION...
(06Z TAFS)

SHRA/TSRA associated to the rainbands from TS Ernesto will continue
to affect the region, generating MVFR to brief LIFT conditions
throughout the period. W winds in TJSJ and TJPS and  N winds in TJBQ
at 15-30 knots will gradually turn from the WSW-ESE at 15-20 knots
after 14/14Z. Winds at US terminals will remain from the S at 30-40
knots, decreasing to 20-30 knots after 14/14Z. SHRA/TSRA will
decrease once Ernesto moves away.

&&

.MARINE...

Tropical Storm Ernesto, located 85 miles north- northwest of
San Juan, will continue to move northwestward across the Atlantic
waters, exiting the area later today. Rough, hazardous seas will
continue at through at least tonight. Conditions are expected to
improve on Thursday.

&&

.BEACH FORECAST...

Beach conditions will continue deteriorate as Tropical Storm
Ernesto moves through the region. Large breaking waves are
expected to impact the Virgin Islands and Puerto Rico today
through tonight. High Surf Advisory and High Rip Current
Statements are in effect through at least tonight.

&&

HYDROLOGY...

Tropical Storm Ernesto will bring rainfall accumulation of 4 to 8
inches with maximum amounts of 10 inches for portions of the
Virgin Islands, eastern and southern Puerto Rico, as well as the
interior. The risk of flooding will be significant, with rapid
river rises, and mudslides likely. Please refer to the latest
Flash Flood Watch (FFWSJU) for additional information.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Hurricane Watch for PRZ012-013.

     Tropical Storm Warning for PRZ001>013.

     Coastal Flood Advisory until 6 PM AST this evening for
     PRZ001>003-012-013.

     Flood Watch through Thursday morning for PRZ001>013.

     High Rip Current Risk through late tonight for PRZ001>003-005-
     008-012-013.

     High Surf Advisory until 6 PM AST this evening for PRZ001>003-
     005-008-012-013.

     High Rip Current Risk through late tonight for PRZ010.

VI...Hurricane Watch for VIZ001-002.

     Tropical Storm Warning for VIZ001-002.

     Coastal Flood Advisory until 6 PM AST this evening for VIZ001-
     002.

     Flood Watch through Thursday morning for VIZ001-002.

     High Rip Current Risk through late tonight for VIZ001-002.

     High Surf Advisory until 6 PM AST this evening for VIZ001-002.

AM...Hurricane Watch for AMZ711-716-723-726-733.

     Tropical Storm Warning for AMZ711-712-716-723-726-733-735-741-
     742-745.

&&

RC-RAM-YZR-OMS-ERG-LIS-RVT

In the hours before

Local storm report, Aug 14, 5:22 AM CDT, 2 hours 1 minute before
Preliminary Local Storm Report
National Weather Service San Juan PR
622 AM AST Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     Tropical Cyclone 2 NNW Hato Candal       18.40N 65.80W
08/14/2024                   Rio Grande         PR   Public

            PUBLIC REPORTED A FALLEN TREE AFFECTING HWY
            PR-968 NEAR COCO BEACH URBANIZATION.
            ESTIMATED WIND GUST FROM CAYEY NEXRAD RADAR
            OF 50 KTS.

&&

LIS
Local storm report, Aug 14, 6:35 AM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
735 AM AST Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     Tropical Cyclone Aibonito                18.14N 66.27W
08/14/2024                   Aibonito           PR   Broadcast Media

            Broadcast media reported a fallen tree by
            PR-162 between Barranquitas and Aibonito
            making the road impassable. Wind gust of 33
            mph was reported from a nearby weather
            station.

&&

CVB
Local storm report, Aug 14, 6:36 AM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
736 AM AST Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Tropical Cyclone 1 W La Dolores          18.38N 65.87W
08/14/2024                   Rio Grande         PR   NWS Employee

            NWS EMPLOYEE REPORTED SEVERALL FALLING TREES
            ALL AT THE PR-3 IN DIRECTION TO RIO GRANDE.
            ESTIMATED WIND GUST OF 35 MPH.

&&

LIS
Local storm report, Aug 14, 6:40 AM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
740 AM AST Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 AM     Tropical Cyclone 2 E Trujillo Alto       18.37N 65.99W
08/14/2024                   Trujillo Alto      PR   Broadcast Media

            Broadcast media reported a fallen tree
            affecting PR-8860 in Trujillo Alto.
            Estimated wind gust from nearby station at
            the time of event, radar estimated 35 mph.

&&

CVB
Local storm report, Aug 14, 7:04 AM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
804 AM AST Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     Flood            1 SSW Fajardo           18.32N 65.67W
08/14/2024                   Fajardo            PR   Emergency Mngr

            EMERGENCY MANAGER DIRECTOR REPORTED A
            FLOODED ROAD PR-194 AT KM 0.6. THE ROAD IS
            IMPASSABLE.

&&

LIS
Local storm report, Aug 14, 7:21 AM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
821 AM AST Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 AM     Flash Flood      1 SSE Fajardo           18.32N 65.65W
08/14/2024                   Fajardo            PR   Public

            Public through social media reported flood
            waters from a nearby creek over PR-194,
            right in front of Iglesia Jerusalem Bautista
            making the road impassable. At 6:21 AM USGS
            river Gauge from Rio Fajardo at Paraiso was
            at moderate flood level with 12.10 ft.

&&

CVB

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 11:20 PM CDTFlash Flood WarningJSJ11 hr
Aug 14, 12:48 AM CDTFlash Flood WarningJSJ12 hr
Aug 14, 1:06 AM CDTAreal Flood WarningJSJ8 hr
Aug 14, 2:21 AM CDTFlash Flood WarningJSJ11 hr
Aug 14, 3:41 AM CDTFlash Flood WarningJSJ9 hr
Aug 14, 4:07 AM CDTFlash Flood WarningJSJ10 hr
Aug 14, 4:28 AM CDTFlash Flood WarningJSJ9 hr
Aug 14, 5:11 AM CDTFlash Flood WarningJSJ6 hr
Aug 14, 5:31 AM CDTFlash Flood WarningJSJ5 hr
Aug 14, 6:39 AM CDTFlash Flood WarningJSJ10 hr
Aug 14, 9:00 AM CDTFlash Flood WarningJSJ6 hr
Aug 14, 9:49 AM CDTFlash Flood Warning Considerable damage threatJSJ9 hr
Aug 14, 10:03 AM CDTFlash Flood Warning Considerable damage threatJSJ5 hr
Aug 14, 10:40 AM CDTFlash Flood Warning Considerable damage threatJSJ3 hr
Aug 14, 1:24 PM CDTSmall Craft AdvisoryJSJ20 hr
Aug 14, 2:31 PM CDTAreal Flood WarningJSJ40 hr
Aug 14, 3:01 PM CDTAreal Flood WarningJSJ40 hr
Aug 14, 3:12 PM CDTFlash Flood Warning Considerable damage threatJSJ2 hr
Aug 14, 3:27 PM CDTSpecial Weather StatementJSJ33 min
Aug 14, 3:35 PM CDTFlash Flood Warning Considerable damage threatJSJ104 min
Aug 14, 3:40 PM CDTAreal Flood WarningJSJ8 hr
Aug 14, 3:52 PM CDTAreal Flood WarningJSJ8 hr
Aug 14, 4:29 PM CDTAreal Flood WarningJSJ9 hr
Aug 14, 6:32 PM CDTAreal Flood WarningJSJ15 hr
Aug 14, 6:41 PM CDTAreal Flood WarningJSJ6 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.